Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 4, NWS Houston/Galveston, TX

January 21, 20145 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Jan 21, 2014, 5:56 AM CST for 5 counties in Texas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2014, 5:56 AM CST (11:56 UTC)
Expired
Jan 21, 2014, 12:00 PM CST
In force
6 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2014-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2014-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WWUS74 KHGX 211156
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
556 AM CST TUE JAN 21 2014

...WIND ADVISORY IN EFFECT UNTIL NOON TODAY...

.GUSTY NORTH WINDS THIS AFTERNOON.

TXZ214-235>238-211800-
/O.NEW.KHGX.WI.Y.0004.140121T1200Z-140121T1800Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
556 AM CST TUE JAN 21 2014

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* EVENT...WINDS AT OR ABOVE 22 KNOTS IN THE COASTAL COUNTIES THIS
  MORNING DUE TO A STRONG PRESSURE GRADIENT BEHIND A COLD FRONT.

* TIMING...STARTING THIS MORNING UNTIL NOON THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 21, 5:12 AM CST, 44 minutes earlier.

Area forecast discussion, Jan 21, 5:12 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
512 AM CST TUE JAN 21 2014

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION.

&&

.AVIATION...
HIGH PRESSURE WILL BUILD INTO TEXAS TODAY IN THE WAKE OF A
DEPARTING COLD FRONT. CLEAR SKIES ARE EXPECTED FOR THE NEXT 24
HOURS. WINDS WILL BE GUSTY THROUGH 18Z...THEN BEGIN TO TAPER OFF
WITH LIGHT WINDS OVERNIGHT. A LIGHT S-SW WIND EXPECTED WED
MORNING.  43

&&

.PREV DISCUSSION... /ISSUED 441 AM CST TUE JAN 21 2014/

DISCUSSION...
COLD FRONT HAS JUST PUSHED OFF THE COAST THIS MORNING WITH
TEMPERATURES AND DEWPOINTS FALLING IN ITS WAKE. 850 TEMPERATURES
WILL FALL SLIGHTLY AS THE FRONT PASSES BUT THE HEART OF THE COLD
AIR MASS SHOULD SLIDE EAST. THIS WILL ALLOW TEMPERATURES TO RISE
TO AROUND 60 DEGREES TODAY WITH SLIGHTLY ABOVE 60 TOWARDS THE
COAST. NAM AND GFS FORECAST SOUNDINGS APPEAR TO BE IN PRETTY GOOD
AGREEMENT WITH 850 TEMPS AND GIVEN THE WINDS WE SHOULD SEE GOOD
MIXING TODAY. OVERALL SHOULD BE A BEAUTIFUL DAY AS SURFACE HIGH
PRESSURE SLIDES OVERHEAD.

WEDNESDAY MORNING LOOKS TO BE COLD AS HIGH PRESSURE SITS OVERHEAD
ALLOWING FOR IDEAL RADIATIONAL COOLING. A WIDESPREAD LIGHT FREEZE
LOOKS LIKELY. SOME RURAL AREAS WILL EVEN SEE UPPER 20S. SURFACE
HIGH PRESSURE WILL START TO PULL EAST WEDNESDAY AFTERNOON ALLOWING
ONSHORE WINDS TO RETURN. 850 WINDS START TO BACK WEDNESDAY MORNING
SENDING 850 TEMPERATURES UP A COUPLE OF DEGREES. THIS WILL ALLOW
FOR A QUICK WARM UP WEDNESDAY AFTERNOON.

A STRONG COLD FRONT WILL THEN MAKES IT WAY INTO SOUTHEAST TEXAS
THURSDAY MORNING. THE MAIN LONGWAVE TROUGH AXIS WILL REMAIN OVER
THE UNITED STATES WITH AN OMEGA HIGH SITTING JUST TO THE WEST OF
THE PACIFIC NORTHWEST. A SHORTWAVE WILL RIDE UP AND OVER THE OMEGA
HIGH AND FALL BACK UNDER THE HIGH TO FORM A REX BLOCK. AT THE SAME
TIME A SHORTWAVE WILL PULSE SOUTHWARDS OVER THE GREAT LAKES
SENDING THE SURFACE COLD FRONT SOUTHWARDS. MODELS ARE IN PRETTY
GOOD AGREEMENT ABOUT TEMPERATURES BEHIND THE FRONT. THE GFS...
CANADIAN... EURO... AND NAM ALL HAVE ~1044MB HIGH CROSSING INTO
THE PANHANDLE OF TEXAS EARLY FRIDAY MORNING. WHERE MODELS DISAGREE
ON IS PRECIPITATION. THE 0Z GFS AND ECMWF START THE PRECIPITATION
THURSDAY MORNING AND DON'T END IT UNTIL FRIDAY MORNING. THE PRECIP
LOOKS TO START FIRING DUE TO VERY WEAK ISENTROPIC LIFT... WAA...
AND FROM THE RRQ. AS THE TROUGH AXIS SAGS SOUTHWARDS SO WILL THE
BEST UPPER LEVEL DYNAMICS AND DRY AIR. BOTH THE 6Z NAM AND GFS
HAVE TRENDED TO THE UPPER LEVEL ENERGY PUSHING FURTHER SOUTH ALONG
WITH THE PRECIPITATION. TEMPERATURES WILL APPROACH FREEZING EARLY
FRIDAY MORNING. ALMOST ALL OF OUR CWA LOOKS TO BE NEAR OR BELOW
FREEZING SOMETIME FRIDAY MORNING. THE 0Z GFS SOUNDING FOR KCLL
WOULD SUPPORT RAIN INITIALLY THURSDAY TRANSITIONING TO FREEZING
RAIN AND THEN ICE PELLETS AND FINALLY SNOW FRIDAY MORNING. 850 MB
TEMPERATURES AT KIAH AND KGLS NEVER MAKE IT TO FREEZING AS AT
KCLL. THE GFS AND NAM DO SHOW BOTH KIAH AND KGLS TO BE BELOW
FREEZING AT THE SURFACE THOUGH FRIDAY MORNING. THESE SOUNDING
PROFILES WOULD SUPPORT FREEZING RAIN. AGAIN THE MAIN PROBLEM WILL
BE IF DRIER AIR FORM THE NORTH MAKES ITS WAY SOUTH. THE NEW 6Z NAM
SOUNDINGS SHOW EXTENSIVE DRY AIR MAKING IT INTO THE AREA AT 900MB
AND WOULD SUPPORT NO PRECIP WITH THE BELOW FREEZING TEMPERATURES.
THIS REMAINS A TRICKY EVENT SO PLEASE STAY TUNED.

WE SHOULD HAVE ANOTHER COLD MORNING SATURDAY AS SURFACE HIGH
PRESSURE REMAINS IN CLOSE PROXIMITY. A WARMING TREND WILL COMMENCE
ALLOWING TEMPERATURES TO REACH INTO THE 60S AGAIN BY SUNDAY. 23

MARINE...
NORTH WINDS WILL INCREASE IN THE WAKE OF A STRONG COLD FRONT AND GUST TO
NEAR GALE FORCE INTO THE EARLY AFTERNOON. TINKERED WITH A GALE WARNING
FOR THE OFFSHORE WATERS BUT SUSTAINED WINDS SHOULD REMAIN BELOW GALE CRITERIA
SO WILL MAINTAIN A SMALL CRAFT ADVISORY. TIDE LEVELS ARE STILL ABOVE NORMAL
EARLY THIS MORNING BUT ONCE NORTH WINDS DEVELOP...AM EXPECTING A QUICK DROP
IN TIDE LEVELS. THE BURST OF STRONGEST WINDS WILL BE RELATIVELY SHORT SO AM
NOT SURE HOW FAR WATER LEVELS WILL DROP. A LOW WATER ADVISORY MAY YET BE
REQUIRED LATER TODAY ESPECIALLY UP TOWARD THE SHIP CHANNEL...MANCHESTER AND
MORGANS POINT.

NEXT ISSUE WILL BE THURS/FRI. ARCTIC AIRMASS WILL SURGE INTO THE
REGION. GRADIENT WILL RAPIDLY TIGHTEN AND SHOULD SEE NE WINDS
INCREASE TO 20-30KT DURING THE DAY THURS AND INTO FRI ALONG WITH
CORRESPONDING RISE IN SEAS. SMALL CRAFT ADVISORIES ARE A NO BRAINER.
THIS SET UP WILL ALSO ESSENTIALLY CAUSE WATER TO GRADUALLY PILE UP
AND BECOME TRAPPED ALONG THE COAST/BAYS. TOO EARLY TO MAKE A GOOD
GUESS ON EVENTUAL TIDE HEIGHTS...BUT THESE TOO WILL NEED TO BE
WATCHED CLOSELY - ESP IF THE MORE PROLONGED NATURE OF NE FLOW AS TO
WHAT GFS IS DEPICTING. 43

FIRE WEATHER...
WAS ON THE FENCE WITH REGARD TO A RED FLAG WARNING FOR TODAY BUT THE
PRESSURE GRADIENT IS VERY TIGHT AND WINDS ALOFT ARE BETWEEN 35 AND 45
KNOTS AND THESE SHOULD HAVE NO TROUBLE MIXING TO THE SURFACE. THE
GRADIENT WILL RELAX DURING THE AFTN AND THATS WHEN RH VALUES WILL PLUMMET.
THE LOWEST RH AND HIGHEST WIND SPEEDS ARE NOT IN PHASE BUT THE AREA HAS BEEN SO
DRY SINCE NOVEMBER AND VEGETATION KILLED BY THE COLD EARLIER IN THE MONTH
HAS DRIED. GROUND FUELS SHOULD BE COMBUSTIBLE SO FEEL THE RED FLAG WARNING
IS THE WAY TO GO. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      59  32  66  40  46 /  10  10  10  10  40
HOUSTON (IAH)              62  32  67  46  51 /  10  10  10  10  50
GALVESTON (GLS)            62  41  61  51  56 /  10  10  10  10  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...     WIND ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...JACKSON...MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...23
AVIATION/MARINE...43
Hazardous weather outlook, Jan 20, 3:39 PM CST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 PM CST MON JAN 20 2014

GMZ330-335-350-355-211300-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
339 PM CST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEA FOG FORMATION WILL BE POSSIBLE ACROSS THE BAYS AND NEARSHORE
GULF WATERS WITHIN 20 NM TONIGHT. THE FOG IS EXPECTED TO LIFT
WITH A COLD FRONT PASSAGE LATE TONIGHT. SMALL CRAFT ADVISORIES
ARE IN EFFECT AS WELL FOR STRONG NORTH WINDS DEVELOPING BEHIND THE
FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES WILL CONTINUE TUESDAY WITH MODERATE TO
STRONG OFFSHORE WINDS. WATER LEVELS WILL FALL BELOW NORMAL AND A
LOW WATER ADVISORY MAY BE REQUIRED.

STRONG NORTHEAST WINDS AND ELEVATED SEAS THURSDAY AND FRIDAY
BEHIND AN ARCTIC FRONT WILL REQUIRE SMALL CRAFT ADVISORIES. IN
ADDITION...TIDE LEVELS WILL BECOME ABOVE NORMAL DURING THIS
TIME FRAME AND WILL NEED TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ210-213-214-226-227-235>238-211300-
BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-JACKSON-
MATAGORDA-WHARTON-
339 PM CST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTH WINDS OF 20 TO 30 MPH WILL DEVELOP IN THE WAKE OF A STRONG
COLD FRONT...AND A WIND ADVISORY MAY BE REQUIRED TUESDAY MORNING
ALONG THE COAST. ALTHOUGH THE WINDS WILL DIMINISH...AN ELEVATED
FIRE WEATHER RISK WILL OCCUR TUESDAY AFTERNOON AS THE MINIMUM
RELATIVE HUMIDITY FALLS TO BETWEEN 25 AND 30 PERCENT.

ALTHOUGH THERE IS A LOT OF UNCERTAINTY IN THE COMPUTER MODELS...
COLD RAIN MAY CHANGE OVER TO A WINTRY MIX LATE THURSDAY NIGHT
INTO FRIDAY MORNING AS A COLD AIRMASS INTERACTS WITH AN EXITING
COASTAL STORM SYSTEM. IF IT OCCURS...THE WINTRY MIX IS EXPECTED TO
END BY MIDDAY FRIDAY. TEMPERATURES MAY DIP INTO THE UPPER 20S LATE
THURSDAY NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TXZ195-197-199-200-211-212-211300-
AUSTIN-BURLESON-LIBERTY-MONTGOMERY-WALLER-WASHINGTON-
339 PM CST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG THIS MORNING WILL BE LOCALLY DENSE IN PLACES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ELEVATED FIRE WEATHER CONDITIONS WILL OCCUR ON TUESDAY AS BREEZY
NORTH WINDS OF 10 TO 10 MPH ACCOMPANY VERY DRY CONDITIONS. THE
WINDS WILL LIKELY DIMINISH DURING THE AFTERNOON. HOWEVER...
MINIMUM RELATIVE HUMIDITY VALUES WILL DROP TO BETWEEN 25 AND 30
PERCENT.

ALTHOUGH THERE IS A LOT OF UNCERTAINTY IN THE COMPUTER MODELS...
SOME WINTRY PRECIPITATION IS POSSIBLE THURSDAY NIGHT AND FRIDAY
MORNING. RAIN MAY MIX WITH OR CHANGE OVER TO FREEZING RAIN AND
SLEET AS A COLD AIRMASS FILTERS INTO THE AREA. IF IT OCCURS...THE
WINTRY MIX IS EXPECTED TO END BY MIDDAY FRIDAY. TEMPERATURES MAY
DIP INTO THE UPPER 20S LATE THURSDAY NIGHT AND EARLY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TXZ163-164-176>179-196-198-211300-
BRAZOS-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-WALKER-
339 PM CST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY AS GUSTY
NORTH WINDS OF 15 TO 20 MPH ACCOMPANY VERY DRY CONDITIONS. THE
WINDS WILL LIKELY DIMINISH DURING THE AFTERNOON. HOWEVER...MINIMUM
RELATIVE HUMIDITY VALUES WILL DROP TO BETWEEN 20 AND 25 PERCENT.

ALTHOUGH THERE IS A LOT OF UNCERTAINTY IN THE COMPUTER MODELS...
SOME WINTRY PRECIPITATION IS POSSIBLE THURSDAY NIGHT AND FRIDAY
MORNING. RAIN MAY MIX WITH AND THEN CHANGE OVER TO FREEZING RAIN
AND SLEET AS A COLD AIRMASS FILTERS INTO THE AREA. IF IT OCCURS...
THE WINTRY MIX IS EXPECTED TO END BY MIDDAY FRIDAY. TEMPERATURES
MAY DIP INTO THE MID 20S LATE THURSDAY NIGHT AND EARLY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:07 AM CSTRed Flag WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 12 more11 hr
Jan 21, 9:57 AM CSTLow Water AdvisoryHGX5 hr
Jan 21, 3:14 PM CSTRed Flag WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 12 more106 min
Jan 21, 3:17 PM CSTLow Water AdvisoryHGX6 hr
Jan 21, 3:17 PM CSTSmall Craft AdvisoryHGX6 hr

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.